Texas, 2012

Tornadoes and Flash Flood in Texas, May 10 to 11, 2012

May 10 to 11, 2012 · NWS BRO · 9 events in 4 counties and zones

Vigorous energy cycling around a seasonally strong upper level disturbance crashing into Texas brought a final round of potent thunderstorms through much of the Rio Grande Valley during the late night hours of May 10th into daybreak on May 11th. Initial severe thunderstorms and isolated tornadoes pummeled the Coastal Bend and South Texas Plains from Corpus Christi to near Laredo during the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Vigorous energy cycling around a seasonally strong upper level disturbance crashing into Texas brought a final round of potent thunderstorms through much of the Rio Grande Valley during the late night hours of May 10th into daybreak on May 11th. Initial severe thunderstorms and isolated tornadoes pummeled the Coastal Bend and South Texas Plains from Corpus Christi to near Laredo during the evening of the 10th. As night progressed, pockets of colder air behind the initial line pushed its west end southward; just before midnight, this end would link up with individual cells moving off the Sierra Madre west of Zapata County and form a separate, smaller line from Jim Hogg to Zapata County. This line quickly intensified and dumped heavy rain, high winds some large hail, and one confirmed tornado. As the line marched from the Ranchlands into the Rio Grande Valley, it weakened a bit; as the remnants neared the coast before daybreak, individual small rotating storms developed and redeveloped in Cameron County, with several reports of funnel clouds and at least one confirmed tornado in San Benito (just after 3 AM) from a few hours prior to until just after daybreak on the 11th.

While minor flooding was reported across some of the hilly terrain of the Rio Grande Plains, rainfall was more welcome in the Lower and Mid Valley, with many locations between San Benito, Harlingen, and McAllen receiving 1 to 2 inches of soaking. Frequent to excessive lightning strikes knocked out power to portions of the Rio Grande Valley as the intense storms passed; the lightning caused one structure fire in Pharr.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 10, 10:06 PM CST, 4 minutes earlier.

Area forecast discussion, May 10, 10:06 PM CST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1106 PM CDT THU MAY 10 2012

.DISCUSSION....EXTENDED WW 273 FOR ALL DEEP SOUTH TEXAS. THE
WCN...CWF AND ZFP HAVE BEEN SENT. NO OTHER CHANGES MADE AT THIS
TIME.

&&

.PREV DISCUSSION... /ISSUED 837 PM CDT THU MAY 10 2012/

DISCUSSION...NEW ZONES...WCN AND CWF HAVE BEEN SENT TO UPDATE FOR
WW 273. NO OTHER CHANGES MADE AT THIS TIME.

PREV DISCUSSION... /ISSUED 630 PM CDT THU MAY 10 2012/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...SKIES CONTINUE TO CLEAR FOR DEEP SOUTH TEXAS...BUT
THUNDERSTORM ACTIVITY SLOWLY APPROACHING FROM THE NORTH AND FROM
THE WEST IS STILL EXPECTED TO REACH THE REGION LATER THIS EVENING
AND OVERNIGHT. STORMS WILL BRING SQUALLY WINDS AND HEAVY RAINFALL
OVERNIGHT TONIGHT. CLOUD COVER WILL SLOWLY INCREASE AND LOWER
AFTER SUNSET.

PREV DISCUSSION... /ISSUED 258 PM CDT THU MAY 10 2012/

SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
UPPER LEVEL LOW CENTERED OVER NORTHERN MEXICO WILL CONTINUE TO MOVE
EAST TONIGHT AND INTO CENTRAL TEXAS LATE FRIDAY. A SURFACE LOW AHEAD
OF THIS SYSTEM IS TRIGGERING CONVECTION OVER CENTRAL TEXAS THROUGH
THE AFTERNOON. THE 18Z KBRO SOUNDING PWATS VALUES REMAIN IN THE 1 TO
1.7 INCHES OF MOISTURE IN THE AREA. ENOUGH INSTABILITY IN THE AREA
IS SUFFICIENT FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON. MOST OF THE STORM MOTION IS AROUND 25 KNOTS TOWARDS THE
NORTH. EXPECT ACTIVITY TO INCREMENT LATE THIS AFTERNOON ACROSS THE
RIO GRANDE VALLEY AND CONTINUE INTO THE EVENING HOURS. THIS STORM
ARE MORE OF A SEVERE THUNDERSTORM THREAT WHICH COULD PRODUCE
TORNADO...LARGE HAIL AND DAMAGING WINDS. THERE IS A TORNADO WATCH IN
EFFECT UNTIL 8 PM TONIGHT FOR THE ENTIRE CWA. LOW PRESSURE SYSTEM
EXITS TEXAS LATE FRIDAY NIGHT WITH WRAP UP MOISTURE AROUND THE
SYSTEM. EXPECT SHOWERS AND THUNDERSTORMS TO LINGER FRIDAY WITH A FEW
BREAKS DURING THE DAY. NORTHERLY FLOW BEHIND THE FRONTAL BOUNDARY
ASSOCIATED WITH THIS SYSTEM WILL LOWER TEMPERATURES TONIGHT INTO THE
LOW 70S ACROSS THE CWA. HIGH TEMPERATURES WILL REBOUND BACK INTO THE
MID 80S FRIDAY. /67/

LONG TERM /SATURDAY THROUGH THURSDAY/...
THE UPPER-LEVEL LOW IS EXPECTED TO WEAKEN AS IT HEADS INTO THE
SOUTHEAST SATURDAY AND PUSH THE FRONT SOUTH OF THE RIO GRANDE.  A
DRIER AIRMASS SHOULD MOVE INTO THE REGION IN WAKE OF THE FRONT...
BRINGING AN END TO THE RAIN FOR THE REGION.  WITH A WEAKLY NORTHWEST
FLOW ALOFT AND HIGH PRESSURE AT THE SURFACE...DRY WEATHER CONDITIONS
ARE EXPECTED ACROSS THE REGION AS WE HEAD INTO EARLY NEXT WEEK.

ANOTHER UPPER-LEVEL LOW IS EXPECTED TO DEVELOP NEAR THE FOUR CORNERS
REGION MONDAY...THEN DEEPEN AS IT HEADS TOWARD THE LONE STAR STATE
TUESDAY.  EVEN THOUGH SOME TEMPORAL DISCREPANCIES EXIST IN THE
MEDIUM RANGE MODELS...IT LOOKS LIKE THIS SYSTEM WILL AFFECT OUR
REGION DURING THE MIDDLE AND LATTER PART OF THE UPCOMING WORKWEEK.
THE ODDS OF SEEING SHOWERS AND THUNDERSTORMS SHOULD INCREASE TOWARD
MID-WEEK...AS LOW-LEVEL MOISTURE DEEPENS OVER THE REGION.

TEMPERATURES SHOULD REMAIN NEAR...TO MAYBE A FEW DEGREES ABOVE
NORMAL THROUGH THE LONG TERM PORTION OF THE FORECAST.  /53/

MARINE...
TONIGHT THROUGH FRIDAY NIGHT...SOUTHEAST WINDS REMAIN AROUND 20
KNOTS WITH GUSTY WINDS UP TO 25 KNOTS DUE TO THE UPPER LEVEL SYSTEM
OVER NORTHERN TEXAS. EXPECT SHOWERS AND THUNDERSTORM ACTIVITY TO
DEVELOP INLAND WITH A SOME DEVELOPING OVER THE ADJACENT GULF WATERS
THIS EVENING. STORM WILL MOVE TOWARDS THE NORTH/NORTHWEST QUICKLY AT
AROUND 20 KNOTS. EXPECT ERRATIC WINDS AND SEAS WITH THE DEVELOPMENT
OF STORMS OVER THE GULF WATERS. AN HOUR OR TWO OF SCEC CONDITIONS
COULD BE POSSIBLE. FRONT ASSOCIATED WITH THIS SYSTEM MOVES ACROSS
THE LOWER VALLEY THIS EVENING INTO TOMORROW SHIFTING WINDS TO A MORE
NORTH/NORTHEAST FLOW FRIDAY AFTERNOON. EXPECT WINDS TO QUICKLY SHIFT
BACK SOUTHEAST. /67/

SATURDAY THROUGH TUESDAY...THE STORM SYSTEM SHOULD MOVE EAST OF THE
MARINE AREA SATURDAY...WITH TRANQUIL WEATHER CONDITIONS EXPECTED TO
CONTINUE THROUGH TUESDAY.  NORTHEAST TO EAST WINDS AT SPEEDS AROUND
10 KNOTS /OR LESS/ ARE EXPECTED THROUGH THE PERIOD...WITH COMBINED
SEAS REMAINING 4 FEET OR LESS.  /53/

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  77  86  74  86 /  80  60  20  20
BROWNSVILLE          75  86  75  87 /  80  60  20  20
HARLINGEN            74  87  73  88 /  80  60  20  20
MCALLEN              72  88  74  90 /  80  60  20  20
RIO GRANDE CITY      72  87  75  91 /  80  50  20  20
SOUTH PADRE ISLAND   77  82  76  83 /  80  60  20  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

63
Hazardous weather outlook, May 10, 10:00 PM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1100 PM CDT THU MAY 10 2012

TXZ248>257-120400-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1100 PM CDT THU MAY 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TONIGHT.

TORNADO WATCH IS IN EFFECT FOR ZAPATA...JIM HOGG...BROOKS...
HIDALGO...STARR...WILLACY...CAMERON AND KENEDY COUNTIES THROUGH
3AM FRIDAY MORNING. THE MAIN SEVERE WEATHER IMPACTS WILL BE HAIL
LARGER THAN QUARTERS AND DAMAGING WINDS IN EXCESS OF 60 MPH.
ISOLATED TORNADOES CANNOT BE RULED OUT. HEAVY RAINFALL MAY RESULT
IN LOCALIZED FLOODING OF LOW LYING AND FLOOD PRONE AREAS.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES...AND WARNINGS FOR PLANNING PURPOSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A MODERATE RISK FOR RIP CURRENTS AT AREA BEACHES FRIDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

GMZ150-155-170-175-120400-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
1100 PM CDT THU MAY 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO.

.DAY ONE...TONIGHT.

THERE REMAINS A RISK OF STRONG THUNDERSTORMS THROUGH TONIGHT. THE
MAIN SEVERE WEATHER IMPACTS WILL BE HAIL LARGER THAN QUARTERS AND
DAMAGING WINDS IN EXCESS OF 50 KNOTS. ISOLATED WATERSPOUTS CANNOT
BE RULED OUT.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES...AND WARNINGS FOR PLANNING PURPOSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE FRIDAY AS A COLD
FRONT MOVES ACROSS THE MARINE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

GMZ130-132-135-120400-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
1100 PM CDT THU MAY 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LAGUNA MADRE.

.DAY ONE...TONIGHT.

A TORNADO WATCH IS IN EFFECT FOR THE LAGUNA MADRE THROUGH 3AM
FRIDAY MORNING. THE MAIN SEVERE WEATHER IMPACTS WILL BE HAIL
LARGER THAN QUARTERS AND DAMAGING WINDS IN EXCESS OF 50 KNOTS.
ISOLATED WATERSPOUTS CANNOT BE RULED OUT.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES...AND WARNINGS FOR PLANNING PURPOSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, May 10, 4:10 PM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
510 PM CDT THU MAY 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             SEBASTIAN               26.34N  97.80W
05/09/2012  E0.75 INCH       WILLACY            TX   NWS STORM SURVEY

            VISUAL EVIDENCE SHOWED NO HAIL IMPACT IN SEBASTIAN.
            ESTIMATED SIZE BASED ON CONVERSATIONS WITH AFFECTED
            RESIDENTS. HAIL LASTED UP TO 10 MINUTES. PREVIOUS REPORT
            OF SOFTBALL SIZED HAIL COULD NOT BE VERIFIED BY SURVEY.

&&

CORRECTED EVENT...REMARKS...SOURCE

EVENT NUMBER BRO1200102

TS
Local storm report, May 10, 4:16 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
516 PM CDT THU MAY 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     4 NE EDINBURG           26.34N  98.12W
05/09/2012  E65 MPH          HIDALGO            TX   EMERGENCY MNGR

            HIDALGO EM REPORTS TWO MOBILE HOMES DESTROYED AND HOME
            UNDER RENOVATION SEVERELY DAMAGED. OUTBUILDINGS AND
            OTHER STRUCTURES ALSO DAMAGED NEAR DOOLITTLE. WINDS
            ESTIMATED BY NWS SURVEY AT 60 TO 65 MPH. NO INJURIES.

&&

CORRECTED EVENT TIME...EVENT...REMARKS

EVENT NUMBER BRO1200105

TS
Local storm report, May 10, 4:18 PM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BROWNSVILLE TX
518 PM CDT THU MAY 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     4 NE EDINBURG           26.34N  98.12W
05/09/2012  E65 MPH          HIDALGO            TX   EMERGENCY MNGR

            HIDALGO EM REPORTS TWO MOBILE HOMES DESTROYED AND HOME
            UNDER RENOVATION SEVERELY DAMAGED. OUTBUILDINGS AND
            OTHER STRUCTURES ALSO DAMAGED NEAR DOOLITTLE. WINDS
            ESTIMATED BY NWS SURVEY AT 60 TO 65 MPH. NO INJURIES.

0946 PM     HAIL             EDCOUCH                 26.29N  97.96W
05/09/2012  E2.75 INCH       HIDALGO            TX   TRAINED SPOTTER

            SPOTTER REPORTED HAIL HAD BUSTED HER WINDOWS IN IN
            EDCOUCH. WAS NOT CONFIDENT OF EXACT HAIL SIZE.

0957 PM     HAIL             10 NE EDINBURG          26.40N  98.05W
05/09/2012  E0.75 INCH       HIDALGO            TX   PUBLIC

            PUBLIC REPORTS PENNY-SIZE HAIL 10 MILES NE OF EDINBURG
            NEAR ELSA AT THE INTERSECTION OF FM 2812 AND VAL VERDE
            ROAD.

1033 PM     HAIL             15 S SARITA             27.00N  97.80W
05/09/2012  E1.00 INCH       KENEDY             TX   OTHER FEDERAL

            BORDER PATROL CHECKPOINT 15 MILES SOUTH OF SARITA
            REPORTS PREDOMINANTLY NICKEL-SIZE HAIL WITH EMBEDDED
            QUARTER-SIZE HAIL.

1035 PM     HAIL             SEBASTIAN               26.34N  97.80W
05/09/2012  E0.75 INCH       WILLACY            TX   NWS STORM SURVEY

            VISUAL EVIDENCE SHOWED NO HAIL IMPACT IN SEBASTIAN.
            ESTIMATED SIZE BASED ON CONVERSATIONS WITH AFFECTED
            RESIDENTS. HAIL LASTED UP TO 10 MINUTES. PREVIOUS REPORT
            OF SOFTBALL SIZED HAIL COULD NOT BE VERIFIED BY SURVEY.

1045 PM     HAIL             2 S RAYMONDVILLE        26.45N  97.78W
05/09/2012  E1.75 INCH       WILLACY            TX   EMERGENCY MNGR

            WILLACY COUNTY EMERGENCY MANAGER REPORTS GOLFBALL-SIZE
            HAIL 2 MILES SOUTH OF RAYMONDVILLE.

&&

EVENT NUMBER BRO1200105 BRO1200100 BRO1200101 BRO1200103 BRO1200102
BRO1200104

TS
Special weather statement, May 10, 6:12 PM CST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
712 PM CDT THU MAY 10 2012

TXZ248-110100-
ZAPATA-
712 PM CDT THU MAY 10 2012

...STRONG THUNDERSTORM APPROACHING NORTHERN ZAPATA COUNTY...

AT 707 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
ISOLATED STRONG THUNDERSTORM ABOUT 14 MILES NORTHWEST OF SAN YGNACIO
IN ZAPATA COUNTY. THIS THUNDERSTORM WAS MOVING NORTHEAST AT 30
MPH...WILL AFFECT RURAL PORTIONS OF NORTHERN ZAPATA COUNTY
THROUGH 800 PM.

GUSTY WINDS 30 TO 40 MPH MAY OCCUR WITH THIS STORM. FREQUENT CLOUD
TO GROUND LIGHTNING IS ALSO EXPECTED. IF CAUGHT OUTSIDE...CROUCH
DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF
INCH IN DIAMETER IS POSSIBLE WITH THE PASSAGE OF THIS STORM.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.
MOTORISTS MAY WANT TO DELAY TRAVEL UNTIL THE STORM PASSES.

SPEECE
Special weather statement, May 10, 8:31 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
931 PM CDT THU MAY 10 2012

TXZ248-110330-
ZAPATA-
931 PM CDT THU MAY 10 2012

...STRONG THUNDERSTORMS MOVING INTO NORTHERN ZAPATA COUNTY...

A LINE OF STRONG THUNDERSTORMS...MOVING EAST AT 25 MPH...WILL AFFECT
THE TOWNS OF MEDINA...LAS PALMAS...FALCON SHORES AND BUSTAMANTE IN
ZAPATA COUNTY...UNTIL 1030 PM CDT. GUSTY WINDS 40 TO 50 MPH MAY
CAUSE LOOSE OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND
WIRES IS POSSIBLE. HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES.
MOTORISTS MAY WANT TO DELAY TRAVEL.

SPEECE

The radar

The Corpus Christi radar (KCRP), 200 km away, was scanning. The volume nearest the first event began at 04:09 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 hail, 2 tornado, 1 heavy rain, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Lightning, Zapata

When
May 10, 10:10 PM CST to 10:20 PM CST
Where
Zapata County, 1.89 mi NNE of Zapata Arpt to 1.51 mi WSW of Zapata
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
26.907, -99.273

Frequent to excessive lightning knocked out power to the south half of the City of Zapata during a severe thunderstorm during the late evening of May 10th.

Hail, Zapata

When
May 10, 10:15 PM CST to 10:25 PM CST
Where
Zapata County, 1.44 mi NNE of Zapata Arpt to 1.41 mi ENE of Zapata Arpt
Measured
1 in hail
Reported by
County Official
Coordinates
26.898, -99.268

Penny to quarter sized hail was reported at two locations in the City of Zapata between 1115 and 1125 PM local daylight time as severe thunderstorms marched across the area. The first report was an unknown location; the second was at the intersection of 5th Avenue and Lincoln Street.

Heavy Rain, Zapata

When
May 10, 10:15 PM CST to 10:45 PM CST
Where
Zapata County, 2.33 mi NW of Zapata to 2.07 mi WNW of Zapata
Reported by
Law Enforcement
Coordinates
26.921, -99.260

Heavy rainfall of unknown amount caused minor flooding in the Medina Addition section of the City of Zapata.

Thunderstorm Wind, Zapata

When
May 10, 10:17 PM CST to 10:25 PM CST
Where
Zapata County, 1.46 mi NNE of Zapata Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
26.898, -99.268

Trained spotter estimated wind gusts of 65 to 70 mph in downtown Zapata at the intersection of 5th and Lincoln Street. Initial report time was 1122 PM CDT; final time range estimated by radar.

Hail, Jim Hogg

When
May 10, 10:25 PM CST to 10:28 PM CST
Where
Jim Hogg County, 0.31 mi WSW of Randado
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
27.078, -98.885

Jim Hogg County Sheriff's Office reported quarter size hail in Randado.

Flash Flood, Zapata

When
May 10, 10:40 PM CST to May 11, 12:30 AM CST
Where
Zapata County, 2.29 mi NE of Falcon Res North to 4.05 mi SSE of Zapata
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.847, -99.229

The Zapata County Sheriff's Office reported 3 feet of flowing water along U.S. Highway 83 in the vicinity of El Clareno Ranch, about 7 miles south-southeast of the City of Zapata. The highway was closed from 1140 PM on the 10th until 130 AM on the 11th. No damage, injuries, or deaths were reported.

Tornado, Jim Hogg

When
May 10, 10:59 PM CST to 11:59 PM CST
Where
Jim Hogg County, 0.31 mi WSW of Randado to 0.23 mi SW of Randado
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
27.078, -98.885

Jim Hogg County Sheriff's Office reported tornado briefly touched down at the intersection of Highway 16 and FM 649 in the vicinity of Randado.

Tornado, Cameron

When
May 11, 2:15 AM CST to 2:16 AM CST
Where
Cameron County, 0.51 mi NNE of San Benito Muni Arpt
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
26.137, -97.617

A mini-supercell thunderstorms dropped a very brief tornado, containing estimated 80 mph winds (high end EF0 on the Fujita Scale) on top of a single family home, causing considerable damage to property at the well built structure. Damage included: four sections of cyclone fence bent in different directions around the home; a boat and trailer flipped over, numerous snapped tree limbs in different directions, and other limbs that came from an undetermined tree, barrel-tile roof shingles lifted off, one broken window, and a damaged carport. Unusual was the singular nature of the damage - striking only this property - with one of the shortest track lengths (a tenth of a mile) one would see on survey.

Lightning, Hidalgo

When
May 11, 3:05 AM CST to 3:20 AM CST
Where
Hidalgo County, 0.46 mi NW of Mc Allen to 0.86 mi SSW of Pharr
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
26.204, -98.236

Frequent to excessive lightning struck McAllen and Pharr as an individual strong thunderstorm followed the initial line of activity. The City of McAllen reported 4,200 customers without power during the peak of the storm. Lightning caused a structure fire just east in Pharr and knocked out power to some residents of the city.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyThe tornado archive for Texas, 2012Warnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387022, 379889, 387010, 379896, 379899, 387008, 379905, 387012, 387021.